Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 66, NWS Wilmington, NC

May 14, 2006Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 14, 2006, 6:55 PM EDT for Horry County, South Carolina. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2006, 6:55 PM EDT (22:55 UTC)
Expired
May 14, 2006, 7:15 PM EDT
In force
20 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Horry County, SC

The radar

The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 3:32 PM EDTSevere Thunderstorm WatchSPC6 hr
May 14, 6:52 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2006-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2006-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:15 PM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, May 14, 3:15 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
315 PM EDT SUN MAY 14 2006

.SHORT TERM /TONIGHT THROUGH TUESDAY/...STILL UNDER SEVERE
THUNDERSTORM WATCH NUMBER 350 UNTIL 00Z FOR OUR WESTERN COUNTIES. NO
BIG DEVELOPMENTS OVER OUR CWA YET...LOOKS LIKE LACK OF MOISTURE AND
EXTENSIVE CLOUD COVER HAVE LIMITED SEVERE POTENTIAL DESPITE OTHER
VERY FAVORABLE FACTORS. PLUS MARINE LAYER MAY HAVE A HAND IN
LIMITING DEVELOPMENT ESPECIALLY FOR THE COASTAL COUNTIES. LATEST NAM
HINTS AT STRONGER DEVELOPMENTS LATER THIS EVENING AND WITH CONTINUED
STRONG SHEAR WOULD NOT RULE OUT ISOLATED TORNADIC DEVELOPMENT AT
SOME POINT THEN. FOR NOW LATEST RADAR DATA SHOWS WE ARE IN FOR A BIT
OF A LULL. FOR TONIGHT THROUGH TUESDAY WENT WITH A STRAIGHT BLEND OF
GFS AND NAM NUMBERS DUE TO LOW CONFIDENCE IN EXACT TIMING OF EITHER.
LIKELY POPS TONIGHT...MAINLY BEFORE MIDNIGHT. ANOTHER ROUND OF
SHOWERS KICKED OFF BY SHORT WAVE PASSAGE ON MONDAY FOR CHANCE POPS.
MORE SHORT WAVES MOVE THRU ON TUESDAY BUT LIMITED MOISTURE WILL
LIMIT PRECIP TO JUST ISOLATED SHOWERS.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...CONSENSUS IS TO GO WITH GFS
AND HAVE LEANED ON THIS GUIDANCE AS LONG RANGE HPC GRIDS WERE MOSTLY
MISSING TODAY. FOR WEDNESDAY THROUGH FRIDAY BROAD LOW PRESSURE STAYS
WELL NORTH OVER NEW ENGLAND/CANADIAN MARITIMES WHILE RIDGE FLATTENS
TO THE SOUTH OVER THE GULF OF MEXICO. SHORT WAVES MOVING ACROSS TOP
OF FLATTENED RIDGE LEAVES OPEN POSSIBILITY OF SHOWERS EACH
DAY...MAINLY SLIGHT CHANCE DUE TO LIMITED MOISTURE. COLD FRONT
SETTLES ACROSS MID ATLANTIC REGION FRIDAY AND SATURDAY BEFORE
PUSHING SOUTH ON SUNDAY.

&&

.AVIATION...STRONG SOUTHWEST FLOW WILL CONTINUE AHEAD OF SLOW MOVING
COLD FRONT. BRIEF SHRA/TSRA WILL BE POSSIBLE THROUGH 03Z...BUT
COVERAGE IS NOT EXPECTED TO BE WIDESPREAD AND ANY LIMITING
VISIBILITIES OR CEILINGS WILL BE SHORT LIVED. A FEW SHOWERS MAY
LINGER AFTER MIDNIGHT...BUT WILL NOT BE OF ANY SIGNIFICANCE.

&&

.MARINE...PG TO CONTINUE TO TIGHTEN WITH THE APPROACH OF THE CF.
MIXING JUST ABOUT MAXED OUT NOW SO SPEEDS WILL NOT INC ALL THAT MUCH
AND SCA NOT ANTICIPATED BUT WILL ADVERTISE SCEC FOR ANOTHER PD OR
TWO. FETCH PARALLEL TO THE COAST HELPING TO KEEP SCA HEIGHT SEAS
OUTSIDE OF 20 NM THROUGH THE PD AS WELL. A VEER TO W ON TUE BEHIND
THE FRONT ON TUES. OFFSHORE WINDS WILL PERSIST FOR THE NEXT SEVERAL
DAYS AS THE UPPER LOW IN THE GREAT LAKES ONLY SLOWLY LIFTS OUT BUT
SOME MORE ENERGY MOVES IN BEHIND. HIGH PRESSURE AT THE SFC WILL BE
CONFINED TO THE NRN GOMEX, KEEPING THE WINDS LOCALLY OUT OF THE WEST
FOR QUITE SOME TIME.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.

&&

SHORT TERM/LONG TERM...REK
AVIATION...III
MARINE...MBB
Hazardous weather outlook, May 14, 3:47 AM EDT, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
347 AM EDT SUN MAY 14 2006

AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-150800-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN-
PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-DARLINGTON-DILLON-
FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
347 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT
COASTAL WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AS STRONG JET
STREAM DYNAMICS MOVE THROUGH THE REGION. THE PRIMARY THREAT WILL
BE LARGE HAIL AND A FEW DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

15

In the hours before

Local storm report, May 14, 5:54 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
554 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             DARLINGTON              34.30N 79.87W
05/14/2006  M0.88 INCH       DARLINGTON         SC   LAW ENFORCEMENT

            NICKEL SIZE HAIL OCCURRING AT DARLINGTON POLICE STATION

&&

III
Local storm report, May 14, 6:17 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
617 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND DMG     5 S DARLINGTON          34.23N 79.87W
05/14/2006                   DARLINGTON         SC   TRAINED SPOTTER

            REPORT OF 2 HOMES AND SOME BARNS SEVERELY DAMAGED. POWER
            LINES DOWN. REPORTS OF FUNNEL CLOUDS IN THE AREA.

&&

DIGIORGI
Local storm report, May 14, 6:24 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
624 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             QUINBY                  34.23N 79.73W
05/14/2006  E1.75 INCH       FLORENCE           SC   LAW ENFORCEMENT

            GOLF BALL SIZED HAIL AND DOWNED TREES REPORTED BY PUBLIC

&&

III
Local storm report, May 14, 6:27 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
627 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             QUINBY                  34.23N 79.73W
05/14/2006  E0.75 INCH       FLORENCE           SC   PUBLIC

            PENNY SIZE HAIL AND WIND GUSTS TO ABOUT 35 MPH REPORTED
            BY PUBLIC.

&&

JAN
Local storm report, May 14, 6:45 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
645 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND DMG     QUINBY                  34.23N 79.73W
05/14/2006                   FLORENCE           SC   EMERGENCY MNGR

            POSSIBLE TORNADO SIGHTING IN QUINBY. TREES AND POWERLINES
            DOWN AS WELL AS SOME STRUCTURAL DAMAGE.

&&

JAN
Local storm report, May 14, 6:53 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
653 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     7 SW DARLINGTON         34.23N 79.95W
05/14/2006                   DARLINGTON         SC   PUBLIC

            *** 1 INJ *** POSSIBLE TORNADO REPORTED WITH 2 MOBILE
            HOMES SEVERELY DAMAGED AND 3 STICK HOMES DAMAGED. ONE OF
            THE MOBILE HOMES WAS OCCUPIED AND ONE MINOR INJURY HAS
            BEEN REPORTED. THE TIME WAS ESTIMATED FROM RADAR.

&&

JAN

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 4:58 PM EDTSevere Thunderstorm WarningILMGeorgetown34 min
May 14, 5:17 PM EDTSevere Thunderstorm WarningILMDarlington28 min
May 14, 5:53 PM EDTSevere Thunderstorm WarningILMDarlington, Florence37 min
May 14, 6:18 PM EDTSevere Thunderstorm WarningILMDillon, Marion27 min
May 14, 7:14 PM EDTSevere Thunderstorm WarningILMWilliamsburg31 min
May 14, 7:55 PM EDTSevere Thunderstorm WarningILMWilliamsburg35 min
May 14, 7:14 PM EDTSevere Thunderstorm WarningILMColumbus61 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.